Colorado, 2013

Hail and Damaging Winds in Colorado, July 20, 2013

July 20, 2013 · NWS BOU · 10 events in 5 counties and zones

Severe thunderstorms produced large hail, ranging in size from nickels to golfballs, across portions of Arapahoe, Denver, Elbert and Weld Counties. In addition, damaging wind gusts snapped large tree branches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail, ranging in size from nickels to golfballs, across portions of Arapahoe, Denver, Elbert and Weld Counties. In addition, damaging wind gusts snapped large tree branches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 20, 2:18 PM MST, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 20, 2:18 PM MST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
318 PM MDT SAT JUL 20 2013

.SHORT TERM...EARLY CONVECTION HAS FIRED OVER THE FOOTHILLS...WITH
LARIMER COUNTY FAVORED FOR THE MOST PERSISTENT ACTIVITY. PROBABLY
A BIT MORE UNSTABLE THERE IN ADDITION TO HAVING BETTER CONVERGENCE
WITH THE ESE LOW LEVEL FLOW. INITIAL ACTIVITY HAS GENERATED CLOUD
COVER WHICH MAY LIMIT FURTHER DEVELOPMENT IN AREAS SOUTH OF
BOULDER...ESPECIALLY THE JEFFERSON/PARK COUNTY AREA WHERE DRIER
LOW LEVEL AIR APPEARS TO BE SPREADING.

ON THE PLAINS TEMPERATURES ARE A FEW DEGREES SHY OF CONVECTIVE
TEMPERATURE WHILE MOISTURE HAS BEGUN TO MIX OUT NEAR THE
MOUNTAINS. ESE WINDS SHOULD HELP THE MOISTURE HOLD ON BETTER
FURTHER EAST. ALL THIS IS ABOUT AS EXPECTED...WILL HOLD ON TO THE
SCATTERED STORMS EAST OF THE FRONT RANGE CITIES...PALMER DIVIDE
MAY WIND UP A BIT OVERDONE IF NOTHING FIRES ON THE OUTFLOW COMING
OUT OF THE PIKES PEAK REGION SOON. STILL A SLIGHT RISK OF SEVERE
STORMS WITH CAPES EXPECTED TO WIND UP AROUND 1500-2000 J/KG AND
ABOUT 30 KT OF 0-6 KM SHEAR...THOUGH TEMPERATURES WILL STILL LIMIT
HAIL SIZE. CONVECTION SHOULD END FAIRLY EARLY IN THE DRIER AIR
OVER THE WESTERN PART OF OUR AREA...WITH GRADUAL EASTWARD
PROGRESSION OVER THE PLAINS. SLIGHT CHANCE OF ADDITIONAL
DEVELOPMENT NORTH OF US MOVING ACROSS THE NORTHEAST CORNER LATE
TONIGHT.

FOR SUNDAY...DRIER AIR MOVES IN THOUGH THERE WILL STILL BE SHALLOW
LOW LEVEL MOISTURE ON THE PLAINS. MOST OF THIS SHOULD MIX OUT AND
THERE SHOULD BE LITTLE ACTIVITY OVER THE WESTERN PART OF THE AREA.
RICHER MOISTURE WILL BE LIMITED TO THE EASTERN PART OF THE PLAINS.
WE HAD A LITTLE COOLING FORECAST...BUT I SEE NO REASON FOR IT
ESPECIALLY WITH MORE SUN EXPECTED...SO I RAISED HIGHS TO BE A
LITTLE WARMER THAN TODAY.

.LONG TERM...THE UPPER LEVEL RIDGE WILL BE CENTERED NEAR THE FOUR
CORNERS REGION THROUGH TUESDAY. THIS WILL RESULT IN A DRY...STABLE
AND WARM NORTHWESTERLY FLOW ALOFT OVER THE CWFA. ANY POTENTIAL
THUNDERSTORMS WILL BE OVER THE FAR NORTHEASTERN CORNER OF THE CWFA
IN THE LATE AFTN/EVNG PERIOD. BY THE MIDDLE OF THE WEEK...THE
CENTER OF THE RIDGE STARTS TO SHIFT TO THE EAST. AS IT DOES...
SUBTROPICAL MOISTURE WILL START TO MAKE ITS WAY INTO WRN CO AND
PRECIPITABLE WATER VALUES WILL CLIMB BACK UP AGAIN. IN THE LOWER
LEVELS...A COLD FRONT WILL PROGGED TO PUSH INTO NERN CO ON FRIDAY
WITH INCREASING MOISTURE DEVELOPING BEHIND THE FRONT RESULTING IN
COOLER AND WETTER CONDITIONS. THE COMBINATION OF THESE TWO
FEATURES SHOULD HELP TO ELEVATE THE CHANCE OF THUNDERSTORMS ACROSS
MUCH OF THE CWFA FOR FRIDAY THROUGH SATURDAY.

&&

.AVIATION...VFR CONDITIONS THROUGH SUNDAY. THUNDERSTORMS WILL
LIKELY REMAIN AWAY FROM THE DENVER AREA...WITH MORE NUMEROUS
STORMS NORTH AND NORTHEAST OF DENVER. THERE IS STILL A SLIGHT
CHANCE OF SOME IMPACT AT THE TERMINALS DUE TO OUTFLOW WINDS
GUSTING TO 35 KNOTS THROUGH AROUND 03Z. LITTLE TO NO STORM
ACTIVITY IS EXPECTED ON SUNDAY.

&&

.HYDROLOGY...SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE
FOOTHILLS OF LARIMER AND BOULDER COUNTIES THE REST OF THE
AFTERNOON. THE STRONGEST COULD PRODUCE AN INCH OF RAIN IN LESS
THAN AN HOUR WHICH WOULD CAUSE FLOODING IN BURN AREAS. STORMS IN
THE FOOTHILLS SHOULD DIMINISH BY EARLY EVENING. THE STORMS MAY
ALSO CAUSE LOCALIZED HEAVY RAIN ON THE NORTHEAST PLAINS THROUGH
THE EVENING...BUT STORM MOVEMENT SHOULD BE FAST ENOUGH TO LIMIT
THE FLOOD THREAT. RAINFALL FROM THE HEAVIEST STORMS MAY BE UP TO TWO
INCHES WHICH COULD CAUSE MINOR FLOODING.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GIMMESTAD
LONG TERM....COOPER
AVIATION...GIMMESTAD
Hazardous weather outlook, Jul 20, 10:07 AM MST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1107 AM MDT SAT JUL 20 2013

COZ030>051-211715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1106 AM MDT SAT JUL 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN
COLORADO THIS AFTERNOON AND EVENING...GENERALLY EAST OF
BRIGGSDALE...FORT MORGAN...AND LIMON. THE MAIN THREATS FROM THE
THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND MOVE
SOUTHEASTWARD. IN AREAS FURTHER WEST THERE WILL STILL BE SOME
THUNDERSTORMS BUT WITH LESS MOISTURE THE STORMS WILL BE LESS
NUMEROUS AND LESS INTENSE. THUNDERSTORMS WILL END IN THE WESTERN
PART OF THE AREA THIS EVENING...BUT THERE IS STILL A SLIGHT CHANCE
OF STORMS IN THE NORTHEAST CORNER OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVER THE HIGH
COUNTRY AND THE FAR NORTHEASTERN PLAINS SUNDAY THROUGH TUESDAY.
SUNDAYS STORMS OVER THE FAR EASTERN PLAINS MAY CONTAIN HAIL AND
GUSTY WINDS. THE CHANCES FOR STORMS WILL INCREASE EACH DAY
WEDNESDAY THROUGH FRIDAY ACROSS THE ENTIRE FORECAST AREA AS
SUBTROPICAL MOISTURE MOVES INTO THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN THE NORTHEAST CORNER OF
COLORADO AFTER 3 PM.

GIMMESTAD/COOPER

In the hours before

Special weather statement, Jul 20, 2:15 PM MST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
315 PM MDT SAT JUL 20 2013

COZ033-035-038-202130-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-SOUTH AND EAST
JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/NORTHWEST BOULDER COUNTIES
ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000
FEET-
315 PM MDT SAT JUL 20 2013

THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER
ADVISORY FOR SOUTH CENTRAL LARIMER COUNTY UNTIL 330 PM MDT.

AT 315 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER GLEN HAVEN...OR 20 MILES WEST OF FORT
COLLINS...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
ESTES PARK...GLEN HAVEN...DRAKE AND MASONVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4027 10548 4054 10557 4061 10524 4033 10515
TIME...MOT...LOC 2115Z 334DEG 16KT 4046 10543

RPK
Special weather statement, Jul 20, 3:18 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
418 PM MDT SAT JUL 20 2013

COZ039-040-043-202245-
CENTRAL AND SOUTH WELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000
FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD
COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
418 PM MDT SAT JUL 20 2013

THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER
ADVISORY FOR EXTREME SOUTHWESTERN WELD...EXTREME NORTHEASTERN
JEFFERSON...NORTHWESTERN ADAMS...BROOMFIELD AND SOUTHEASTERN BOULDER
COUNTIES UNTIL 445 PM MDT.

AT 418 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER ERIE...OR 19 MILES NORTH OF DENVER...MOVING
SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
THORNTON...NORTHEASTERN WESTMINSTER...BROOMFIELD...NORTHGLENN...
BRIGHTON...LAFAYETTE...ERIE...FEDERAL HEIGHTS...FREDERICK...DACONO
AND NIWOT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3987 10502 4007 10519 4016 10503 3996 10483
TIME...MOT...LOC 2218Z 313DEG 23KT 4001 10506

RPK
Special weather statement, Jul 20, 3:43 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
443 PM MDT SAT JUL 20 2013

COZ040-202315-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY-
443 PM MDT SAT JUL 20 2013

THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER
ADVISORY FOR NORTHWESTERN ARAPAHOE...WESTERN ADAMS AND NORTHEASTERN
DENVER COUNTIES UNTIL 515 PM MDT.

AT 443 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER NORTHWESTERN COMMERCE CITY...OR 11 MILES
NORTH OF DENVER...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
NORTHEASTERN DENVER...NORTHWESTERN AURORA...THORNTON...COMMERCE
CITY...NORTHGLENN...BRIGHTON...FEDERAL HEIGHTS...DENVER INTERNATIONAL
AIRPORT...D.I.A. TERMINAL AND CONCOURSES AND BARR LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3970 10489 3989 10503 4000 10478 3984 10457
TIME...MOT...LOC 2243Z 309DEG 14KT 3988 10488

RPK
Special weather statement, Jul 20, 3:45 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
445 PM MDT SAT JUL 20 2013

COZ041-046-202315-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
445 PM MDT SAT JUL 20 2013

THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER
ADVISORY FOR ELBERT COUNTY UNTIL 515 PM MDT.

AT 445 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF AGATE...OR 25 MILES WEST OF
LIMON...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN NORTH
AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY AND
EAST CENTRAL ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET
COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3938 10434 3954 10406 3933 10389 3915 10416
TIME...MOT...LOC 2245Z 309DEG 13KT 3936 10415

RPK

The radar

The Denver radar (KFTG), 55 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Elbert

When
July 20, 3:55 PM MST
Where
Elbert County, 9.71 mi WSW of Agate
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.420, -104.120

Hail, Weld

When
July 20, 4:11 PM MST
Where
Weld County, 2.6 mi SW of Hereford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.940, -104.330

Thunderstorm Wind, Arapahoe

When
July 20, 4:40 PM MST
Where
Arapahoe County, 2.62 mi NE of Aurora Cherry Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.660, -104.770

Damaging thunderstorm winds snapped tree limbs, up to 1.5 inches in diameter.

Hail, Weld

When
July 20, 4:52 PM MST
Where
Weld County, 6.82 mi E of Briggsdale
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
40.630, -104.190

Hail, Weld

When
July 20, 5:00 PM MST
Where
Weld County, 6 mi NE of Briggsdale
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
40.691, -104.239

Hail, Adams

When
July 20, 5:05 PM MST
Where
Adams County, 0.87 mi NE of Bennett
Measured
1.5 in hail
Reported by
Public
Coordinates
39.760, -104.420

Hail, Adams

When
July 20, 5:15 PM MST
Where
Adams County, Bennett
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
39.750, -104.430

Thunderstorm Wind, Adams

When
July 20, 6:00 PM MST
Where
Adams County, 0.87 mi SE of Northglenn
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.890, -104.960

An intense thunderstorm wind downed a tree.

Thunderstorm Wind, Denver

When
July 20, 6:16 PM MST
Where
Denver County, 12.49 mi NNE of Lowry Afb
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.870, -104.670

Hail, Elbert

When
July 20, 6:53 PM MST
Where
Elbert County, 0.53 mi E of Kiowa
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.350, -104.460

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454479, 454480, 454484, 454481, 454486, 454482, 454487, 457366, 454485, 454483.